Bourbaki's Destructive Influence on the Mathematization of Economics
The first appearance of a reference to a Bourbaki mathematical result was the spoof by D.D. Kosambi, published in the first volume of the Bulletin of the Academy of Sciences of the United Provinces of Agra and Oudh, eighty years ago, although it was not the first reference to Bourbaki in a mathematical context. In mathematical economics there seems to be an increasing identification of Debreu’s mathematization of economics with Bourbakism, although the Post WW II mathematics of general equilibrium theory can be shown to be consistent also with the contributions of the Polish School of Mathematics in the interwar period. In this paper an attempt is made to summarise the story of the emergence of Bourbakism, originating in India, and its recent demise as well as how it played a destructive role in mathematising economics in one, uncompromisingly nonconstructive, mode.
|Date of creation:||2012|
|Contact details of provider:|| Postal: Via Inama 5, 38100 Trento|
Web page: http://www.assru.economia.unitn.it/index.html
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Debreu, Gerard, 1984.
"Economic Theory in the Mathematical Mode,"
American Economic Review,
American Economic Association, vol. 74(3), pages 267-278, June.
- Debreu, Gerard, 1984. " Economic Theory in the Mathematical Mode," Scandinavian Journal of Economics, Wiley Blackwell, vol. 86(4), pages 393-410.
- Debreu, Gerard, 1983. "Economic Theory in the Mathematical Mode," Nobel Prize in Economics documents 1983-1, Nobel Prize Committee.
- K. Vela Velupillai, 2011. "Freedom, Anarchy and Conformism in Academic Research," ASSRU Discussion Papers 1123, ASSRU - Algorithmic Social Science Research Unit.
- Nicola Giocoli, 2001. "Fixing the point: the contribution of early game theory to the tool-box of modern economics," Journal of Economic Methodology, Taylor & Francis Journals, vol. 10(1), pages 1-39.
- Punzo, Lionello F., 1991. "The School of Mathematical Formalism and the Viennese Circle of Mathematical Economists," Journal of the History of Economic Thought, Cambridge University Press, vol. 13(01), pages 1-18, June. Full references (including those not matched with items on IDEAS)
When requesting a correction, please mention this item's handle: RePEc:trn:utwpas:1201. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (firstname.lastname@example.org)
If references are entirely missing, you can add them using this form.